Alert archive / Nevada / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 148, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 15, 2011, 3:36 PM PDT for Lincoln County, Nye County, Nevada. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2011, 3:36 PM PDT (22:36 UTC)
- Expired
- Sep 15, 2011, 4:04 PM PDT
- In force
- 28 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 220 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 3:45 PM PDT | HAIL 0.25 | Rachel, NV | THE CO-OP OBSERVER IN RACHEL REPORTED THAT PEA-SIZED HAIL ACCUMULATED ALMOST ONE INCH DEEP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
212 WUUS55 KVEF 152236 SVRVEF NVC017-023-152315- /O.NEW.KVEF.SV.W.0148.110915T2236Z-110915T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 336 PM PDT THU SEP 15 2011 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA... WEST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA... * UNTIL 415 PM PDT. * AT 333 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RACHEL...AND WAS MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... RACHEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3761 11539 3739 11555 3760 11591 3780 11573 TIME...MOT...LOC 2236Z 297DEG 20KT 3764 11576 $$ JA
1 follow-up statement
383 WWUS55 KVEF 152304 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 404 PM PDT THU SEP 15 2011 NVC017-023-152309- /O.CAN.KVEF.SV.W.0148.000000T0000Z-110915T2315Z/ NYE NV-LINCOLN NV- 404 PM PDT THU SEP 15 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LINCOLN AND CENTRAL NYE COUNTIES IS CANCELLED... A WEATHER SPOTTER REPORTED THAT THE THUNDERSTORM IMPACTING RACHEL WAS PRODUCING HEAVY RAIN...PEA SIZED HAIL AND WIND GUSTS AROUND 35 MPH. DOPPLER RADAR INDICATED THE STORM WAS WEAKENING IN INTENSITY AND DAMAGING WINDS ARE NO LONGER EXPECTED. HOWEVER...HEAVY RAIN WILL CONTINUE TO IMPACT THE AREA AROUND RACHEL AND STATE ROUTE 375 THROUGH AT LEAST 315 PM BEFORE BEGINNING TO DIMINISH. LAT...LON 3761 11539 3739 11555 3760 11591 3780 11573 TIME...MOT...LOC 2259Z 307DEG 14KT 3762 11570 $$ JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:56 PM PDT, 40 minutes earlier.
Area forecast discussion, Sep 15, 2:56 PM PDT, 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE LAS VEGAS NV 256 PM PDT THU SEP 15 2011 .SYNOPSIS...LOW PRESSURE CONTINUES TO MOVE AWAY FROM THE AREA LEAVING THUNDERSTORM ACTIVITY PRIMARILY CONFINED TO EAST CENTRAL NEVADA...NORTHERN ARIZONA AND THE SIERRA THIS EVENING. THE WEEKEND WILL SEE DRIER AIR SPREAD INTO THE GREAT BASIN AND MOJAVE DESERT. TEMPERATURES WILL INCREASE BUT STILL BE BELOW NORMAL. BY THE MIDDLE OF NEXT WEEK TEMPERATURES WILL CONTINUE TO RISE TO NORMAL VALUES AS HIGH PRESSURE BUILDS IN OVER THE AREA. && .SHORT TERM...TODAY THROUGH SUNDAY MORNING...RESIDUAL MOISTURE OVER THE AREA COMBINED WITH HEATING AND OROGRAPHICS IS BRINGING ISOLATED THUNDERSTORMS TO SOUTHERN NYE AND NORTHERN LINCOLN AND MOHAVE COUNTIES. SO FAR THEY APPEAR TO BE ANCHORED TO HIGHER PEAKS AND SHOW LITTLE MOVEMENT. THEY SHOULD NOT LAST TOO LONG AFTER SUNSET. DRIER AIR IS EXPECTED TO MOVE IN BEHIND A TROUGH PASSING THROUGH QUICKLY FRIDAY. THERE SHOULD STILL BE SOME LINGERING MOISTURE FOR THIS TROUGH TO INTERACT WITH FRIDAY AFTERNOON. HAVE KEPT IN THE POPS FOR FRIDAY AFTERNOON IN EASTERN LINCOLN AND NORTHERN MOHAVE COUNTIES AND EXPANDED THEM A LITTLE. ELSE WHERE INSUFFICIENT MOISTURE WILL PREVENT ANY PRECIPITATION OCCURRING. AFTER FRIDAY DRY NORTHWEST FLOW CONTINUES FOR THE REST OF THE EXTENDED. TEMPERATURES WILL RISE BUT STILL REMAIN BELOW NORMAL. .LONG TERM...HIGH PRESSURE WILL BRING MOSTLY SUNNY...WARM AND DRY CONDITIONS TO THE AREA SUNDAY AND FOR MUCH OF NEXT WEEK. A FEW SHORTWAVES WILL RIDE ALONG THE NORTHERN JET STREAM BUT IMPACTS ON THE AREA WEATHER IS EXPECTED TO BE MINIMAL. MODELS ARE NOT FORECASTING ANY SIGNIFICANT WINDS AS EACH OF THESE WAVES PASS TO THE NORTH SO WINDS SHOULD BE MAINLY DIURNALLY DRIVEN. FORECASTED TEMPERATURES REACH SEASONAL LEVELS BY MONDAY OR TUESDAY AND REMAIN THERE THROUGH THURSDAY. FURTHER OUT...MODELS ARE STILL SHOWING SOME RETURN OF MID LEVEL MOISTURE LATE IN THE WEEK BUT THAT IS BEYOND THE CURRENT FORECAST PERIOD SO WILL JUST NEED TO MONITOR AND ADJUST IF NECESSARY BASED ON FUTURE MODEL SOLUTIONS. && .AVIATION...FOR MCCARRAN...FEW CLOUDS 10-12K FEET THIS AFTERNOON WITH A POSSIBLE SCT DECK AOA 15K FEET. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...BUT THE CHANCE IS SMALL THAT ONE WILL FORM OVER THE LAS VEGAS VALLEY. MAINLY LIGHT WINDS THIS AFTERNOON BUT THERE IS SOME POTENTIAL THAT STRONGER SOUTHWEST WINDS AROUND 10KTS COULD DEVELOP OVERNIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...FEW-SCT CLOUDS AROUND 10-12K FEET WITH ISOLATED THUNDERSTORMS THIS AFTERNOON. MAIN THREAT OF STORMS ARE EXPECTED OVER THE SIERRA MTNS AND IN MOHAVE...LINCOLN...NYE AND CLARK COUNTIES. WINDS WILL BE GENERALLY LIGHT UNDER 10KTS EXCEPT NEAR STORMS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && JACQUES/SALMON HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 15, 4:38 AM PDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 438 AM PDT THU SEP 15 2011 AZZ001>003-036-CAZ519>527-NVZ014>022-160700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 438 AM PDT THU SEP 15 2011 /438 AM MST THU SEP 15 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THERE REMAINS OF CHANCE OF THUNDERSTORMS TODAY FOR NORTHWEST ARIZONA STRETCHING WEST ACROSS SOUTHERN NEVADA TO THE SOUTHERN SIERRA NEVADA. BRIEF PERIODS OF HEAVY RAIN WILL OCCUR WITH SOME STORMS IN MOHAVE AND LINCOLN COUNTIES. PONDING OF WATER IN LOW LYING AREAS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FAST MOVING WEATHER DISTURBANCE MOVING ACROSS THE GREAT BASIN FRIDAY WILL KEEP A CHANCE OF THUNDERSTORMS IN THE FORECAST MAINLY ACROSS EAST CENTRAL NEVADA AND NORTHWEST ARIZONA. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 5:31 PM PDT | Flash Flood Warning | VEF | Clark | 59 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.